Jump to content
CrazyBoards.org

Recommended Posts

I just recently found out that Diphenhydramine can cause akathisia.  This is important to know because diphenhydramine is the active ingredient in Benadryl.  Benadryl is often prescribed with antipsychotics to reduce the muscular side effects of antipsychotic meds.  Also, in hospitals, some nurses and doctors push benadryl as a sleep aid. 

I found out partially because I took Tylenol PM which is supposed to be a pain reliever and a sleep aid.  It's main ingredient for the sleep aid is diphenhydramine.  After a few minuetes I suddenly had akathisia even though my antipsychotic doesn't currently cause it. 

A quick look up on wikipedia and other sites revealed that akathisia can be a side effect of diphenhydramine or benadryl. 

So if you are currrently experiencing akathisia, check to make sure you're not on diphenhydramine/benadryl.  And if you are, maybe you can find a way to test to see if that's the cause.  If it is the cause, you can just change to benztropine or something else. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...